Alert archive / Colorado / Snow Squall Warnings in 2023
Snow Squall Warning 1, NWS Pueblo, CO
NWS Pueblo, CO issued this snow squall warning at Jan 17, 2023, 5:34 PM MST for 4 counties in Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2023, 5:34 PM MST (00:34 UTC)
- Expired
- Jan 17, 2023, 6:00 PM MST
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Huerfano County, CO, Las Animas County, CO, Otero County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.6 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 3419 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388
WWUS55 KPUB 180034
SQWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
534 PM MST Tue Jan 17 2023
COC055-071-089-101-180100-
/O.NEW.KPUB.SQ.W.0001.230118T0034Z-230118T0100Z/
Otero CO-Huerfano CO-Las Animas CO-Pueblo CO-
534 PM MST Tue Jan 17 2023
The National Weather Service in Pueblo has issued a
* Snow Squall Warning for...
Southwestern Otero County in southeastern Colorado...
Northeastern Huerfano County in southeastern Colorado...
North central Las Animas County in southeastern Colorado...
Southeastern Pueblo County in southeastern Colorado...
* Until 600 PM MST.
* At 534 PM MST, a dangerous snow squall was located 19 miles west of
Delhi, or 38 miles north of Trinidad, moving northeast at 35 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts
up to 35 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
Locations impacted include...
Tyrone, Delhi and Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 3744 10444 3761 10452 3777 10459 3808 10481
3819 10447 3755 10382 3738 10406
TIME...MOT...LOC 0034Z 238DEG 32KT 3771 10436
SNOW SQUALL...RADAR INDICATED
$$
KTS1 follow-up statement
258
WWUS55 KPUB 180050
SQWPUB
Snow Squall Warning
National Weather Service Pueblo CO
550 PM MST Tue Jan 17 2023
COC055-071-089-101-180100-
/O.CON.KPUB.SQ.W.0001.000000T0000Z-230118T0100Z/
Otero CO-Huerfano CO-Las Animas CO-Pueblo CO-
550 PM MST Tue Jan 17 2023
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
SOUTHWESTERN OTERO...NORTHEASTERN HUERFANO...NORTH CENTRAL LAS ANIMAS
AND SOUTHEASTERN PUEBLO COUNTIES...
At 550 PM MST, a dangerous snow squall was located 14 miles northwest
of Delhi, or 38 miles west of La Junta, moving northeast at 35 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts up
to 35 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
Locations impacted include...
Delhi and Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 3755 10433 3764 10438 3780 10443 3812 10470
3819 10447 3755 10382 3738 10406
TIME...MOT...LOC 0050Z 238DEG 32KT 3779 10420
SNOW SQUALL...RADAR INDICATED
$$
KTSWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Jan 17, 3:53 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Jan 17, 3:53 PM MST, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 353 PM MST Tue Jan 17 2023 .SHORT TERM...(This evening through Wednesday) Issued at 258 PM MST Tue Jan 17 2023 Key messages: 1) An impactful storm will bring areas of snow, heavy at times, and blustery winds over much of the CWA. There could also be convective snow showers and possibly a thunderstorm or two, especially this afternoon and early evening. 2) Snow squalls will be possible over the San Luis Valley later this afternoon. There could also be thunderstorms developing over the plains this evening, as well as thundersnow over the higher elevations. 3) Colder air will move in later this evening after frontal passage occurs as winds become northerly, with a transition to snow over all of the plains later tonight. 4) Heaviest amounts of snow are expected over the San Juan Mountains through the evening, and then over the Palmer Divide area tomorrow morning. Some locations around Monument Hill and northeastern El Paso County could receive up to a foot of snow through the morning. 5) Hazardous travel conditions are expected over portions of the northern I-25 corridor beginning early tomorrow morning, with slick road conditions and significantly reduced visibilities at times in blowing snow. Detailed discussion: Currently... Ongoing convective snow showers are moving across the San Luis Valley. Given some instability overhead with colder air aloft and PVA, along with CAPE values of around 200 to 300 J/kg, there is the possibility of some thunder and possibly snow squalls through the early part of the evening. There could also be some thunder with some of the heavier snow showers over the eastern San Juan Mountains for the next few hours. These snow showers will eventually move over the Sangre de Cristo Mountains and could result in some locally fast snow accumulations, especially for the western facing slopes. There is a cluster of heavier showers of northern New Mexico that will make its way over the southern Sangres and Raton Mesa later this evening. There is also some instability with this, with LI values around -1 to -2. Given this, there could be some convective snow showers and thunderstorms across the plains later this evening. Due to a shallow layer of colder air at the surface over portions of Kiowa County, some of the rain showers that fall this evening will result in the possibility of freezing rain. Tonight... As the low pressure center associated with this major shortwave establishes itself over the plains, it will allow for some of the convective snow showers to develop over the Palmer Divide and then move southward, with heavy snow and rapid accumulations at times. The most recent model guidance suggests that the placement of this low will be around the southern I-25 corridor, near Walsenberg, and then progress towards the ENE. The HRRR, along with some of the other CAMs also have been trending to the progression being somewhat slower than the deterministic models. If this verifies, it could allow for some of the wrap around moisture in the TROWAL (trough of warm air aloft) to remain in place over portions of the northern I- 25 corridor longer into the morning hours tomorrow. Although the models have been somewhat inconsistent where exactly the snow bands set up, which does not give high confidence on which areas see the higher snowfall amounts. Soundings reveal that the freezing rain possibility for Kiowa County will likely only persist until around 2 AM, and then the column will become cold enough for everything to transition over to snow. As this low pressure undergoes cyclogenesis and tightens to surface pressure gradient, it will produce strong northerly winds on the backside of the low over the northern I-25 corridor, with significant snowfall rates anticipated for the Palmer Divide and Monument Hill areas. There could be up to a foot of snow, or locally more, possible. These high amounts, along with the strong and gusty winds, will likely result in blowing snow with temporary white out conditions and dangerous travel, especially north of Monument through the morning hours. Depending on where snow bands initialize, some of heavier amounts of snow could carry over into the southern half of El Paso County. There will also be higher amounts over the Rampart Range, especially north and west of the Air Force Academy area. Tomorrow... Some of the higher resolution models are hinting at there being higher QPF over southern portions of Pueblo County, especially along the Wet Mountains and Colorado City towards the mid morning and early afternoon hours. Although there is currently not a Winter Weather Advisory at this time, it may be necessary to include this later of models keep showing more continuity of this in upcoming model outputs. Such models as the NSSL as display higher areas of reflectivity over portions of the lower Arkansas River Valley later in the morning. This area will also need to be further evaluated so determine whether or not a WWA is necessary, yet at this time snowfall totals are not high enough to warrant the need for one. Snow will continue to taper off through the afternoon. Cold air advection behind this low will keep maximum temperatures running around 10 to 15 degrees below the seasonal average. There will be partial cleaning, especially over the southern plains, which will help to warm some areas, yet any snowpack could also hinder highs for getting as warm as what is currently projected in the forecast. -Stewey .LONG TERM...(Wednesday night through Tuesday) Issued at 258 PM MST Tue Jan 17 2023 Key Messages: 1. Thursday into Friday morning will be relatively quiet. 2. Snowfall expected in the mountains and plains Friday night into Saturday, especially over the southern counties. 3. Another wave of snowfall expected Sunday night into Monday over the whole region. Wednesday night into Thursday... The low pressure system that has been influencing our weather will have moved to the east and taken the snowfall with it. So there will be quiet weather for Thursday, which will be temporary. High and low temperatures for Thursday will be near seasonal averages. Low temperatures Wednesday night into Friday morning will be in the teens in the plains, and mostly single digits in the mountains and mountain valleys. Friday into Saturday... As Friday starts, a brief ridge will move over the area, and models show there will be a wave within that ridge. This wave will be sufficient enough to bring snowfall to the Eastern San Juan, Sawatch and Southern Sangre de Cristo Mountains. As Friday progresses into Saturday, with passage of a cold front associated with the approaching low pressure system, snowfall will spread east over the I-25 Corridor and eastward, and should end by Saturday afternoon. Temperatures will be at or just below seasonal averages due to frontal passage associated with the low pressure system moving through the region. Lows will still be in the teens in the plains and single digits in the mountains and mountain valleys, and high temperatures will be 30s in the plains and 20s in the mountains and mountain valleys. Sunday and beyond... Another low pressure system coming from the Pacific will move just south of our area as Sunday night moves into Monday. This looks to be a closed low with wrap around moisture. Currently, the ensemble models are showing that this will bring snowfall over the whole region, with the heaviest snowfall over the Eastern San Juan, Southern Sangre de Cristo and the Wet Mountains. There will be some moist upslope along the I-25 Corridor adjacent to the leeward side of the mountains, so light snow accumulations will be possible along the I-25 Corridor and the plains. Snowfall can be a little heaver in the Palmer Divide and near the Raton Pass. Uncertainty exists due to models diverging on where the low pressure system will be situated. This could either result on little precipitation, or heavier precipitation, especially in the plains. As Monday progresses into Tuesday, ensemble models show the snowfall moving out of the plains, as a temporary ridge of high pressure moves over the area. Embedded in this ridge will be a wave, which should keep the snow falling over the Continental Divide, with heaviest snowfall over the Eastern San Juan Mountains. According to the NBM, this should subside by Tuesday night before another system moves in later in the week. High and low temperatures will remain at or just below seasonal norms. -Riser && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 258 PM MST Tue Jan 17 2023 At KCOS..VFR conditions are expected to degrade to MVFR and IFR over the next few hours, as snow continues to spread into the area. Heaviest snow and LIFR ceilings and vis are expected to move over station tonight, especially from 02Z and 06Z. Snow continues tomorrow morning, until around 14Z. As snow diminishes through late tomorrow morning, northerly winds pick up and could gust up to 40KT tomorrow afternoon. At KPUB..Current VFR conditions are expected to become MVFR over the next few hours, and IFR by around midnight tonight. We could see a very brief period of rain snow mix over the next hour or so, but precipitation is expected to change over quickly to snow. Light snow continues through tomorrow morning, before strong northerly winds set in early tomorrow afternoon. At KALS..LIFR ceilings are expected to improve over the next few hours, as snow showers continue to push northeastward and as winds become more southerly. VFR conditions are expected by around 10Z early tomorrow morning, with westerly and eventually northwesterly winds moving in for the rest of tomorrow. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST Wednesday for COZ058>060- 081-082. Winter Weather Advisory until 2 AM MST Wednesday for COZ065>067- 069>075. Winter Storm Warning until 2 AM MST Wednesday for COZ068. Winter Storm Warning until 5 PM MST Wednesday for COZ084. Winter Weather Advisory until 11 AM MST Wednesday for COZ085. Winter Weather Advisory until 5 PM MST Wednesday for COZ095-096. && SHORT TERM...STEWARD LONG TERM...RISER AVIATION...EHR
Hazardous weather outlook, Jan 17, 3:31 PM MST, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 331 PM MST Tue Jan 17 2023 COZ058>089-093>099-182245- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 331 PM MST Tue Jan 17 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A winter storm will impact most of the region through tonight. The best chance of snow will be in the southwestern mountains, the San Luis Valley, and areas on the plains mainly north of highway 50 through this evening. Some thunder will be possible. The snow will continue to spread into the lower elevations. Some mixed precipitation, with occasional freezing rain will be possible for Kiowa County until 2 AM. Heaviest snowfalls later this evening and through the morning will be over the Palmer Divide and Monument Hill area, with up to foot of snow, or locally more, possible. Strong northerly winds will also result in blowing snow conditions later tonight and through the morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow will begin to diminish during the afternoon hours tomorrow. A second storm will impact the region on Friday. Most impacts with this storm will occur south of highway 50. Snow and cold weather is anticipated. A third storm, with very cold air will push into the region Sunday and last into Monday. Arctic air and snow is expected. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. STEWARD/RISER
In the hours before
Local storm report, Jan 17, 5:11 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MST TUE JAN 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM SNOW 5 W WESTCLIFFE 38.13N 105.56W
01/17/2023 M2.5 INCH CUSTER CO TRAINED SPOTTER
&&Local storm report, Jan 17, 5:31 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
531 PM MST TUE JAN 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM SNOW 5 NNE SPANISH PEAKS 37.45N 104.92W
01/17/2023 M2.5 INCH HUERFANO CO TRAINED SPOTTER
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 5:59 PM MST | Snow Squall Warning | PUB | Huerfano, Las Animas, Otero, Pueblo | 31 min |
Nearby
Snow Squall Warnings in Colorado, 2023Every snow squall warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.